Serum levels of ammonia in healthy adults are normally less than 40 μmol/L, but levels exceeding 300 μmol/L at presentation are concerning for irreversible neurologic damage and even death.1 It is well known that the most common cause of hyperammonemia is liver disease as the liver is the primary site of detoxification. Other less common causes include toxin exposure, chemotherapy, infection, certain medications, massive hemolysis, protein catabolism secondary to starvation or bariatric surgery, organ transplant, renal disease, gastrointestinal bleeding, and urea cycle disorders (UCD).2 The urea cycle is responsible for converting excess nitrogen secondary to catabolism into urea for excretion.2 Congenital urea cycle disorders are often identified at birth, but adult-onset cases have been reported.3–7 The most common urea cycle disorder is ornithine transcarbamylase (OTC) deficiency, an x-linked disorder with an incidence of 1 in 14 000.1
OTC is responsible for converting ornithine and carbamoyl phosphate into citrulline (Figure 1). Partial OTC deficiency allows the individual to survive well into adulthood, and symptoms develop secondary to a stressor such as excessive protein intake, infection, trauma, certain medications, and steroid use.8 The stressor induces catabolism that then exceeds the capacity of an already deficient urea cycle. Ammonia crosses the blood-brain barrier, exerting a direct toxic effect on neurotransmission. Glutamine synthetase in astrocytes converts ammonia and glutamate into osmotically active glutamine, resulting in cerebral edema.8 As the level of ammonia increases, symptoms such as nausea, vomiting, fatigue, asterixis, and altered mental status progress until coma and death.
A 56-year-old man with a history of chronic back pain, early onset coronary artery disease, and heavy tobacco use presented to the emergency room after he was found face-down and unconscious.
The patient was unknown to the health system and his family provided medical history. Consent was given by his next of kin. The patient was last seen conscious approximately 24 hours prior to admission. He had been complaining of nausea, vomiting, and tremor for the past several weeks. He was seen by his primary care provider several times without relief. The family denied any history of alcohol or drug abuse. There was no known family history of any metabolic disorders. He had lived alone in the same home for many years and was fully functional at baseline. Two months prior, he had started a new job lifting heavy objects. He had no known dietary changes.
The patient presented to the emergency department unresponsive and was subsequently intubated and sedated. Pertinent diagnostic results at initial presentation are presented in Table 1. Numerous bullae were present on the anterior aspect, likely pressure injuries secondary to lying face down for an extended period. He withdrew to painful stimuli in lower extremities initially. Additionally, there was a small laceration to the right superior orbit that did not require suturing. The patient was started on broad spectrum antibiotics. Lumbar puncture was attempted multiple times but scarring from previous spinal surgery was prohibitive. Lactulose was started for the hyperammonemia. Ammonia levels remained > 200 despite treatment.
Initial blood cultures grew Staphylococcus hominis (4/4 bottles) and Staphylococcus epidermidis (1/4); follow-up cultures were negative. Acyclovir was added to the existing vancomycin and ceftriaxone regimen. Repeat CT of the head taken 2 days after presentation revealed mild cerebral edema without herniation or mass effect. Prolonged EEG was started which showed diffuse slowing initially but later developed into seizures requiring propofol for sedation in the ICU. The patient was then started on levetiracetam and hypertonic saline. Rifaximin was added and intermittent hemodialysis started. Ammonia levels remained above 350 μmol/L despite hemodialysis. Continuous renal replacement therapy (CRRT) was then begun between dialysis sessions. Ampicillin was added to cover for possible Listeria infection. Ammonia levels then remained < 200 μmol/L for 1 day and a sedation holiday was given to assess brain function. There was no improvement in responsiveness, and the patient developed spontaneous posturing with recurrent focal status epilepticus.
The patient was then taken for MRI of the head, which showed changes related to hyperammonemia vs acute hypoxic brain injury (Figure 2). Notably, ammonia levels increased to 261 from 172 μmol/L while holding CRRT for 2 hours during imaging. Ammonia scavengers were started. Low protein tube feeds were started to prevent further catabolism. Ammonia levels failed to improve. Based on imaging and physical exam, it was believed that there was a poor chance of regaining normal function. A family meeting was held, and it was decided to transition the patient to comfort measures. The patient expired soon after palliative extubation. The following laboratory tests resulted post-mortem. Urine orotic acid level was 23.72 mmol/mol creatinine. Mitochondrial sequencing revealed an m.8486A>G p.H34R variant of the MT-ATP8 gene. Whole exome sequencing showed variants at c.2725C>T P.(R909*) of the ABCA1 and c.106C>A of the OTC genes.
The clinical picture and laboratory tests confirmed the diagnosis of late-onset OTC deficiency. Genome sequencing showed the c.−106C>A OTC gene variant. Currently, this variant is assigned uncertain significance.9 The promoter region of the OTC gene is affected by c.−106C>A, and experiments have shown decreased transcription as a result.10 Per his next of kin, his symptoms started slowly and progressed over several weeks prior to initial presentation suggesting a trigger. There was some evidence of colitis on initial imaging. Initial blood cultures grew coagulase-negative Staphylococci species, but follow-up cultures were negative. Collateral from the family revealed that his symptoms may have started after receiving the second dose of the Moderna COVID vaccine on June 12, 2021. This was submitted to the Vaccine Adverse Event Reporting System (VAERS). A search of the VAERS database on November 8, 2021, revealed 4 cases of hyperammonemia. Of those 4 cases, 3 resulted in death; in this subset of 3 cases, 2 had similar symptomology to our patient. We found 2 studies examining an association between vaccines and UCDs, but neither study found any evidence that vaccines act as triggers.11,12 Furthermore, it would be difficult to prove an association in the setting of bacteremia in our case.
The patient had no known diet or exercise changes. His prior-to-admission medications were evaluated and none are known to cause hyperammonemia. It remains unclear what triggered this late-onset exacerbation. Without any prior genetic studies, a de novo mutation is unknown. The patient had diffuse pressure injuries indicating that he was likely unconscious for many hours prior to discovery. His clinical presentation and serum ammonia level greater than 400 μmol/L on admission were poor prognostic factors in this case.
Hyperammonemia secondary to a late-onset urea cycle disorder is difficult to diagnose due to rarity. However, case reports such as this one highlight the need to consider late-onset UCDs as a cause of acute hyperammonemia for prompt treatment. Furthermore, we propose that this case is further support that c.−106C>A should be reevaluated as having pathogenic significance. This is clinically important as whole exome sequencing becomes commonplace in guiding future plans of care.
C Sonier: Writing—original draft
M Owens: Writing—reviewing & editing
S Khurana: Writing—reviewing & editing
L Thakur: Conceptualization, writing – reviewing & editing
Disclosure of Interests
The authors have no competing interests to disclose.